MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

I'm looking for articles describing or proving nonexistence of isometric embeddings of $m$-dimensional space $\ell_q^m$ into $L_p$ and $\ell_p$ for $q,p\in[1,+\infty]$.

Since $\ell_q^m$ is finite dimensional some (not necessary isometric) embedding always exist. Here is my progress.

Since every separable Banach space isometrically embeds in $\ell_\infty$ and $L_\infty$, then the case $p=\infty$ is closed.

For $q=1,\infty$ the unit ball of $\ell_q^m$ contains segments while unit balls of $\ell_p$ and $L_p$ for $p>1$ doesn't. So for $q=1,\infty$ and $p>1$ isometric embedding doesn't exist.

Since $\ell_1$ isometrically embedded in $L_1$, then $\ell_q^m$ isometrically embeded in $\ell_1$ and $L_1$. So for $q=p=1$, we have the desired embedding.

Since $\ell_q$ isometrically embeds into $L_p$ iff $1\leq p\leq q\leq 2$ or $q=p>2$, then for the same values of $p$ and $q$ we also have isometric embedding.

Thank you for taking time.

share|cite|improve this question
up vote 3 down vote accepted

See $$ $$ MR0417756 (54 5804) 46B05 Dor, L. E. Potentials and isometric embeddings in $L_1$. Israel J. Math. 24 (1976), no. 3-4, 260–268 $$ $$ for a complete answer to your question.

share|cite|improve this answer
Thank you professor. – Norbert Oct 30 '12 at 0:05

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.